Wildfire, Gray
- When
- April 16, 12:00 PM CST to April 19, 6:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The 2473 Wildfire began about four miles west southwest of Kellerville Texas in Gray County around 1200CST. The cause of the wildfire was downed power lines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The 2473 Wildfire began about four miles west southwest of Kellerville Texas in Gray County around 1200CST. The cause of the wildfire was downed power lines. There was a report of four homes and two other structures threatened although no homes or other structures were reported damaged or destroyed. There were also no reports of any injuries or fatalities. The wildfire consumed eight hundred and five acres. The Texas A&M Forest Service responded to the wildfire which was contained around 1800CST on April 19.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 16, 11:41 AM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX Issued by National Weather Service Lubbock TX 1241 PM CDT Mon Apr 16 2018 .AVIATION... 18Z TAF Cycle: VFR next 24 hours. Breezy conditions will see a bit of a respite overnight before ramping up on Tuesday. LLWS is expected overnight as southerly flow increases above a modest inversion. && .PREV DISCUSSION... /Issued 457 AM CDT Mon Apr 16 2018/ DISCUSSION... Winds and fire weather concerns remain at the forefront of the forecast today and especially Tuesday. Chances for rain and thunderstorms Thursday afternoon through Saturday night. Models and ensembles in good agreement in the near-term. A mid- level ridge traverses the area today as western CONUS trof intensifies, with southwest flow aloft resuming by day's end. On Tuesday, the long wave trof crosses the Rockies, with tightening gradients expected. Winds will increase notably on Tuesday, with a wind advisory or high wind warning possibly being needed. Surface trof which develops today over eastern New Mexico expected to deepen during the day. Surface trof/developing dryline deepens further on Tuesday as it sweeps across the Panhandles. Pacific cold front follows in the early evening, with winds shifting to northwest. Northwest winds remain strong well into the evening. On Wednesday, north winds diminish and turn to south as next lee trof takes shape. Gulf opens with low-level moisture returning into eastern New Mexico and western Panhandles on Thursday as strong closed mid-level low crosses the Great Basin. Strong dynamics with incoming closed low induces strong low-level southeast flow, with influx of Gulf moisture Thursday night and Friday. Chances for rain and thunderstorms look very good Friday and Friday night. Uncertainty remains regarding timing of passage of dryline Friday evening. Appears that polar cold front will pass Friday night or early Saturday, with chances for a cold rain on Saturday across mainly the northeast half of the forecast area as closed low moves across or near the Oklahoma Panhandle, with a decent amount of wrap-around moisture expected. Light rain may linger into Saturday night as system departs. Sunday looks to be dry with highs in the 60s. 03 Cockrell FIRE WEATHER... Dry southwest and south winds will increase today, with critical fire weather conditions expected over all of the Panhandles except for the eastern one-third of the Oklahoma Panhandle and the northeast and east-central part of the Texas Panhandle. Southwest winds will increase notably on Tuesday with critical to extremely critical fire weather conditions expected over all of the Panhandles. These conditions will begin mid-morning on Tuesday, and persist through the afternoon and evening, before ending in the early morning hours of Wednesday. Winds will shift to the northwest Tuesday evening as a Pacific cold front arrives. North winds Wednesday morning diminish and become southeast Wednesday evening. Low-level moisture return is expected Thursday and Thursday night, with chances for rain easing fire weather concerns Friday through Sunday. 03 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 55
Hazardous Weather Outlook National Weather Service Amarillo TX 711 AM CDT Mon Apr 16 2018 OKZ001>003-TXZ001>020-162130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 711 AM CDT Mon Apr 16 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Elevated and critical fire weather conditions are expected across the Panhandles this afternoon. A Red Flag Warning will be in effect today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread critical to extremely critical fire weather conditions are expected across all of the Panhandles Tuesday and Tuesday evening. A Red Flag Warning will be in effect on Tuesday. Tuesday will be very windy. A Wind Advisory or High Wind Warning may be needed. Isolated thunderstorms are possible Thursday afternoon in the western Panhandles. Thunderstorms will be possible area wide on Friday and Friday night. A strong thunderstorm can't be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions today, and and for critical to extremely critical fire weather conditions on Tuesday. Cockrell
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753264.